Lessons to be Learnt

| Home | | Pharmacovigilance |

Chapter: Pharmacovigilance: Withdrawal of Terodiline: A Tale of Two Toxicities

The important lessons to be learnt from re-development and withdrawal of terodiline are (a) the benefits of drawing on experiences with other drugs of the same class and (b) the perils of exploiting adverse secondary pharmacological effects to re-target a drug.


LESSONS TO BE LEARNT

The important lessons to be learnt from re-development and withdrawal of terodiline are (a) the benefits of drawing on experiences with other drugs of the same class and (b) the perils of exploiting adverse secondary pharmacological effects to re-target a drug. These lessons are highly relevant to the Safety Spec-ification requirements of ICH E2E, and in address-ing important potential risks and outstanding safety questions that warrant further investigations in order to refine an understanding of the risk–benefit profile during the post-approval period. A retrospective anal-ysis of the safety issues associated with other drugs of the same chemical, pharmacological or therapeutic class, and the need to explore these, is the corner-stone of strategic development of other new drugs in the same class. This approach, following clinical experiences with prenylamine and lidoflazine (both antianginal drugs associated with QT interval prolon-gation and torsade de pointes), would have forewarned of the potential cardiac problems associated with terodiline.

Additionally, there should be a more realistic appreciation of the limitations of clinical trials and the weaknesses of even the more formal studies in identifying post-marketing risks. Since QT interval prolongation and/or torsade de pointes are ECG-based diagnoses, the negative findings from PEM and VAMP studies referred to earlier are not surprising. The databases used for these studies (general prac-tice based) were not appropriate for the identification or quantification of risks that require ECG diagno-sis, and not sensitive enough to sample hospital-based diagnoses. It is inconceivable that the risk of QT interval prolongation can be characterized when only 0.8% of the cohort under investigation had an ECG investigation (Hall et al., 1993). Inman et al. (1993) acknowledge

In what is likely to be the largest study ever conducted on this drug, we can find no case of cardiovascu-lar collapse which was attributed to the so-called torsade de pointes arrhythmia It is very unlikely, however, that this abnormality would be encountered in general practice since it would only be identified by ECG.

When torsade de pointes is sustained, its clinical manifestations include dizziness, syncope and convul-sions. Following the report by McLeod, Thorogood and Barnett (1991) associating terodiline with torsade de pointes, Veldhuis and Inman (1991) re-examined the PEM database for several possible clinical mani-festations of this tachyarrhythmia, and compared their incidences in terodiline-treated patients with corresponding rates in broadly matched nabumetone-treated patients used as controls. Confusion, syncope, cerebrovascular accidents, transient ischaemic attacks and falls and fractures were appreciably more frequent in the terodiline group. Although this post hoc anal-ysis was not considered conclusive, these investiga-tors recommended that an ECG should be performed on patients who develop confusion, syncope or cere-brovascular accidents while taking terodiline. Of course, from a regulatory perspective, such post hoc analyses of non-specific clinical manifestations of a tachyarrhythmia do not confirm the risk of potentially fatal proarrhythmias, and cannot form the basis of any regulatory actions. This point applies especially in this case, because out of all the events reported in the cohort, only 51 were suspected to be adverse reac-tions causally related to terodiline, and these included only 2 cases of dizziness (a non-specific symptom that may be associated with torsade de pointes).

The problem with the PEM and the VAMP stud-ies was that neither had included a large enough sample of patients with ECG monitoring. Even when a drug is known to prolong the QT interval, it requires large prospectively designed hospital-based studies to uncover the proarrhythmic risk. A particularly good example of such a study is the SWORD study. Although the drug under investigation was (+) -(S)-sotalol, a known potent torsadogen, it required recruit-ment of as many as 3121 of the planned 6400 patients before it was terminated prematurely (Waldo et al., 1996). The mortality (presumed to be due to arrhyth-mias) was 5% in the (+) -(S)-sotalol group and 3.1% in the placebo group – an increase of 65% in mortality following the active treatment. Even in this study, the dose of (+) -(S)-sotalol was carefully titrated against QTc interval, and patients were closely monitored during the first few weeks for excessive (and there-fore proarrhythmic) prolongation of the QTc interval, and those with duration greater than 560 ms during this period were excluded. Even if the background frequency of torsade de pointes is zero, it would require approximately 15 000 patients to identify a risk of an event with a frequency of 0.03% at the 99% confidence level, despite assuming that the database is sensitive enough in terms of the population and the adverse reaction to be studied. In contrast, the strength of spontaneous reporting systems in iden-tifying a serious clinical risk that requires hospital-based resources has been demonstrated repeatedly, and almost all major regulatory actions in managing the clinical safety of drugs, or averting major risks to public health, have followed ‘signals’ from spon-taneous reporting systems (Clarke, Deeks and Shakir, 2006; Olivier and Montastruc, 2006).

Contact Us, Privacy Policy, Terms and Compliant, DMCA Policy and Compliant

TH 2019 - 2022 pharmacy180.com; Developed by Therithal info.